MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER
Model Number 410322-05
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Isi has not received the vessel sealer instrument involved with this complaint.Therefore, the root cause of the alleged customer reported failure mode cannot be determined.A follow-up mdr will be submitted if the vessel sealer instrument is returned (post failure analysis evaluation) or if additional information is received.A system log review cannot be performed because the system logs are not available at this time.The system was not connected to onsite.A site history complaint review was performed and no other complaints were found for this instrument.No image or video clip for the reported event was submitted for review.This complaint is being reported due to the following conclusion: the vessel sealer instrument¿s grips did not open and were clamped and could not be opened with the use of the emergency grip release function.Although no patient harm occurred, if this malfunction were to recur it could cause or contribute to an adverse event.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the vessel sealer (vs) instrument did not work, and a backup vs instrument was used.The procedure was completed with no reported injury.On february 25, 2021, intuitive surgical (is) contacted the site and obtained the following additional information regarding this event: the issue occurred during an esophagectomy procedure.The vs instrument was inspected prior to use and there was no damage to the instrument.Dissection para esophageal (thoracic step) was being performed when the event occurred.The surgeon was able to move the vs instrument but the jaws remained closed on fatty tissue.The vs instrument worked at the beginning of the procedure and was in use for 15 minutes prior to the issue.The surgeon used a bipolar instrument to remove tissue from the vs jaws.It was only fat tissue and not vessels.The vs instrument was used on para esophageal vessels and left gastric vein.It was confirmed that there was no tissue tear.No error messages were displayed.There was an audible signal while the pedal was pressed.The seal cycle did complete with the fast audible tones as expected.The tissue that was not fully sealed was never cut.The target tissue was fat and under tension during the sealing/cutting process.The tissue was not exposed to any radiation or chemotherapy prior to the procedure.The jaws did not come into contact with a clip, suture, staple, or other metal objects when the reported issue was noted.There was no unexpected additional bleeding experienced by the patient.It is unknown what caused the vs issue.No photographic images of the vessel sealer or a video recording of the procedure are available for review.
 
Additional Manufacturer Narrative
D03- intuitive surgical, inc.(isi) has received the vessel sealer instrument associated with this complaint and completed investigations.Failure analysis investigations replicated/confirmed the customer reported complaint.Failure analysis found the primary failure of "jaws remained closed" to be related to the customer reported complaint.The instrument was installed on an in-house system.The instrument passed the self test but failed the intuitive motion test.This instrument¿s grip tips were not moving intuitively, i.E.They were not following the master tool manipulator (mtm) input commands smoothly.The instrument was found to have grips stuck in the closed position.The grips would not open.Advanced engineering confirmed that the instrument grips were stuck closed, as the grip input disk was against the "open" hard stop.Disassembly of the instrument revealed the clamping gear to be fully torqued.There were signs of damage or slippage on the planetary gear or clamping gear assemblies.The instrument clutch assembly was found to be slipping.Clutch slip likely resulted in the internal components of the instrument "opening" while the grip tips remained closed, causing the input disk to lock against the hard stop.The clutch was disassembled and the final lug was found to be installed backwards.Incorrect installation results in a limited mating surface for the components inside the clutch assembly, resulting in the potential for slippage.Marks and deformation were found on the keyway of the input shaft.Additionally, the final lug was reinstalled in the correct orientation and the assembly could not be made to slip.This evidence suggests the grip tips being stuck closed is likely a result of a workmanship issue.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key11491208
Report Number2955842-2021-10259
Device Sequence Number2776660
Product Code NAY
UDI-Device Identifier10886874111113
UDI-Public(01)10886874111113(10)M11190609
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K110639
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 02/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410322-05
Device Catalogue Number410322
Device Lot NumberM11190609 0609
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2021
Initial Date Received by Manufacturer 02/18/2021
Supplement Date Received by Manufacturer03/26/2021
Initial Report FDA Received Date03/16/2021
Supplement Report FDA Received Date04/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES